Thunderstorm Wind, Barber
- When
- May 13, 4:25 PM CST
- Where
- Barber County, 3.22 mi SSE of Lake City
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.310, -98.790
A cold front and dry line intersection was the initial focus for thunderstorms during the late afternoon. The atmosphere had become very unstable during the day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A cold front and dry line intersection was the initial focus for thunderstorms during the late afternoon. The atmosphere had become very unstable during the day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 13, 12:52 PM CST, 3 hours 33 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 152 PM CDT Sun May 13 2018 ...Updated Long Term... .SHORT TERM...(This afternoon through Monday) Issued at 1205 PM CDT Sun May 13 2018 Complicated scenario through Monday with plenty to consider. Fog continues to lift into a stratus deck across much of SW KS, a progress that will continue to unfold into the afternoon. A thermally well defined stationary frontal boundary continues to reside across the SE CWA. From here southward through the warm sector, atmosphere is destabilizing strongly with CAPE exceeding 3000 J/kg. Impressive elevated mixed layer (as evident on 12z DDC sounding) is contributing to this destabilization, as well as improved moisture compared to previous days (surface dewpoints low to mid 60s Medicine Lodge southward). High confidence that convection will erupt along the convergence axis/frontal zone and southward along the dryline into the eastern TX panhandle. Storms will move NE and impact areas roughly east of US 283 this evening. We have increased pop grids for this expected scenario, with at least low grade severe likely (hail to quarters, winds to 60 mph). Higher end severe potential (hail 2"+/tornadoes) will all come down to storm morphology by the 5-7 pm time frame. If storms have already congealed into a forward-propagating MCS/complex by then, damaging winds will be the primary threat, as the storms move east and impact the eastern CWA. If storms can remain more discrete (a big if, since bulk shear is still marginal to support sustained supercells) as we approach sunset, then the tornado threat would increase. 12z NAM is showing very strong 0-1 km EHI for whatever convection remains after 7 pm, but the tornado risk will only be realized if embedded supercells can maintain themselves and avoid destructive interference. Since the CAPE is strong, but the shear is modest, we won't really know until we get there. The strong stationary boundary may contribute to locally generated vorticity, another variable to consider. Finally, with weak flow aloft and training cells, the threat of flash flooding will have to be monitored across the eastern zones through this evening. All thunderstorms will move east of SW KS by 1-2 AM Monday. Post- thunderstorm E/SE flow will be moisture rich (dewpoints 60-65) which will facilitate widespread stratus and/or fog formation through Monday morning. Very poor radiational cooling tonight, with most locations holding in the 60s through sunrise. Temperatures are a wildcard on Monday, completely dependent on stratus evolution and persistence. NAM solutions suggest drizzle may continue all day (especially north of K-96) with temperatures flat lining across the northern zones. Major temperature gradient and forecast bust potential is noted for Monday afternoon. Could easily see 50s along I-70 Monday afternoon, while Medicine Lodge is in the 90s. NAM shows the next round of strong/severe convection developing in/near Barber county at peak heating Monday afternoon. .LONG TERM...(Monday night through Sunday) Issued at 152 PM CDT Sun May 13 2018 The long term forecast is one of a different character than we have been accustomed to seeing lately. The most obvious encouraging aspect is there will be chances of showers and thunderstorms virtually every day through the period, as shown by both 12z ECMWF and 12z MEX guidance. These pops are a function of numerous weak shortwaves, embedded in relatively weak W/SW flow aloft, that will interact with varying amounts of moisture and instability. Broad upper troughing over/near the Great Basin will keep this synoptic setup going through at least Friday. Moisture is expected to remain available from the Gulf of Mexico, along with dryline maintenance, but the overall kinematics/flow/shear continue to look mediocre most of the time. As such, only expecting occasionally marginally severe storms (as opposed to higher end severe outbreaks that are more consistent with May in Kansas). While all of the rain chances in the forecast look exciting, remember what thunderstorms are, and what 30- 40% rain coverage means. Convection is hit and miss by its very nature, and drought relief will continue to be spotty. Still, it is a pattern change in the right direction. Temperatures will change little day-to-day in this stagnant regime, with no airmass changes and moisture hindering radiational cooling. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1212 PM CDT Sun May 13 2018 MVFR/IFR conditions currently at all terminals due to low stratus. Ceilings will lift this morning to VFR conditions between 19 and 21Z. The primary aviation concern today will be the possibility of thunderstorms for HYS and DDC between 0z and 6Z. Have left as VCTS for now, but will be monitoring storm development this afternoon/evening. As the warm front lifts north this evening and the LLJ develops, LLWS will be a concern overnight at all terminals from roughly 6 to 12Z. Ceiling will lower overnight to MVFR/IFR status around 9-11Z, with the potential once again for fog development by morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 85 63 84 58 / 60 60 20 30 GCK 80 58 78 55 / 10 10 10 30 EHA 86 55 82 55 / 10 10 10 20 LBL 88 62 85 57 / 20 20 20 30 HYS 76 59 77 57 / 40 60 20 30 P28 93 68 93 63 / 50 60 20 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Reynolds
Hazardous Weather Outlook National Weather Service Dodge City KS 445 AM CDT Sun May 13 2018 KSZ030-031-043>046-061>066-074>081-084>090-140945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 445 AM CDT Sun May 13 2018 /345 AM MDT Sun May 13 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Widespread fog restricting visibility to 1/2 mile will develop early this morning and persist through mid morning. Locally dense fog may restrict visibility even lower from around Dodge City to Garden City and Johnson City. Significant fire weather may develop around Elkhart Johnson and Liberal after 3 pm. Open burning is not recommended. Day 1 Hazards ------------- * Lightning: Limited risk * Non-thunderstorm wind: Limited risk * Fire weather: Significant risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- A slight risk exists for severe storms producing damaging winds and 2 inch hail Monday afternoon, mainly along and east of Highway 183 corridor. Additional thunderstorms chances exist through the week, with generally low confidence on timing and location. Days 2-7 Hazards ---------------- * Monday - Lightning: Limited risk - Severe thunderstorm: Elevated risk - Fire weather: Elevated risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Fire weather: Elevated risk * Friday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Saturday - Lightning: Limited risk - Non thunderstorm wind: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement National Weather Service Dodge City KS 422 PM CDT SUN MAY 13 2018 KSZ088-089-132215- Clark KS-Comanche KS- 422 PM CDT SUN MAY 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COMANCHE AND SOUTHEASTERN CLARK COUNTIES UNTIL 515 PM CDT... At 422 PM CDT, Doppler radar was tracking a strong thunderstorm very near Buffalo, moving northeast at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Coldwater, Protection, Lake Coldwater and Buttermilk. A severe thunderstorm watch remains in effect until 1100 PM CDT for south central and southwestern Kansas. LAT...LON 3737 9946 3718 9904 3700 9925 3700 9965 TIME...MOT...LOC 2122Z 217DEG 28KT 3683 9964 Reynolds
The Vance AFB radar (KVNX), 86 km away, was scanning. The volume nearest the first event began at 22:23 UTC.
19 hail, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Rainfall of 1.60 in less than an hour was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761890, 761860, 761862, 761863, 761867, 761868, 761869, 761870, 761871, 761872, 761873, 761874, 761875, 761876, 761877, 761878, 761880, 761884, 761885, 761889, 761886.